Texas, 2021

High Wind in Texas, December 27, 2021

December 27, 2021 · NWS LUB · 1 event in 1 county or zone

On the evening of the 27th, a strong upper level jet streak extended across the central portion of the country. Lift from this jet streak acted upon abundant mid and high level moisture across West Texas creating virga showers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the evening of the 27th, a strong upper level jet streak extended across the central portion of the country. Lift from this jet streak acted upon abundant mid and high level moisture across West Texas creating virga showers. One of these virga showers resulted in a heat burst recorded at a Texas Tech University mesonet site near Hart (Castro County). This mesonet site observed a wind gust to 63 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 27, 5:29 PM CST, 5 hours earlier.

Area forecast discussion, Dec 27, 5:29 PM CST, 5 hours before
Area Forecast Discussion
National Weather Service Lubbock TX
529 PM CST Mon Dec 27 2021

.AVIATION...
VFR next 24 hours. Plentiful mid-level moisture has overspread
the area with widespread virga which most will not want to
under-fly given the turbulence/downburst hazard. A Pacific front
will move through the region this evening with little more than a
wind shift. This will lessen the degree of LLWS overnight, but not
eliminate it as the winds continue to be quite vigorous above the
near-surface inversion layer.

&&

.PREV DISCUSSION... /issued 223 PM CST Mon Dec 27 2021/

SHORT TERM...
Another short wave currently in the Intermountain West was
rotating around a long wave trough covering western North America.
We will see a very healthy upper level jet streak associated with
this short wave. The strongest winds will be in the upper Midwest
where speeds are progged to be around 200kt. However, farther
south here in West Texas, speeds will be closer to 130kt or so.
This strong upper level jet will provide large scale lift to the
region during the evening and overnight hours. A good stream of
mid and high level moisture which we are currently experiencing,
will continue tonight. However, the lower levels of the atmosphere
will not be conducive for measurable precipitation. The best
possible outcome will be some isolated sprinkles. Another short
wave will move southward across California on Tuesday. This will
bring lee cyclogenesis/troughing increasing the surface winds for
Tuesday. Winds aloft will be decreasing through the daytime hours
but surface winds will still be breezy due to a strong pressure
gradient.

LONG TERM...
Broad upper level longwave troughing will continue to engulf much of
western North America through most of this week, with the evolution
of the synoptic pattern largely controlled by a nearly stationary
deep upper low over south-central Canada and expansive upper ridging
over the Gulf of Alaska. Within this pattern, West Texas will be
situated under southwesterly flow aloft this week, and we will
therefore be susceptible to a train of shortwave impulses passing
just to our north. Persistent lee-side surface troughing over SE
Colorado and the TX/OK Panhandles will result in stubbornly breezy
and dry conditions on Wednesday and Thursday, with above average
temperatures and a lack of low level moisture leading to elevated
to near-critical fire weather conditions each afternoon. Luckily,
however, winds will remain below the intensity seen this past
weekend as midlevel height gradients fail to tighten significantly
and excessive midlevel jet energy remains largely absent. Still,
winds may approach advisory levels, especially on Wednesday
afternoon.

On Friday, a potent lead upper shortwave will move onshore over
Southern California while a separate upper trough simultaneously
digs southward through the Pacific Northwest. Deterministic guidance
is in relatively good agreement that these two features will have
difficulty phasing as the lead wave opens and quickly ejects
eastward and over the CWA on Friday. However, the trajectory of
these features, the amount of dynamic forcing present with them, and
a broad fetch of Pacific upper level moisture suggests a chance of
light precipitation still remains across much of the area Friday
into Saturday as the trailing/deeper wave tracks nearby. Despite a
lack of significant low level moisture, low chance PoPs seem
reasonable and will accept the blended solution at this lead time.
Along with a mentionable chance of light precipitation/showers,
the approach of these upper systems will bring another period of
breezy to windy conditions Friday night into Saturday. The other
big story this weekend will be the arrival of a strong cold front
Saturday into Saturday night, with the potential for most areas
to see temperatures below 20F by early Sunday morning. Looking
just past the end of this forecast period, however, long range
guidance does hint that this cold spell will likely be brief as
upper ridging rebuilds to our south early next week. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/26
Hazardous weather outlook, Dec 27, 2:34 PM CST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
234 PM CST Mon Dec 27 2021

TXZ021>044-282045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
234 PM CST Mon Dec 27 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Breezy winds and continued dry conditions will result in elevated to
critical fire weather conditions across at least a portion of the
outlook area each afternoon from Tuesday through Saturday.

A strong cold front will pass through the area on Saturday night,
with strong winds and temperatures falling below 20 degrees
resulting in wind chill values near 0 degrees early Sunday morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Castro

When
December 27, 10:29 PM CST to 10:30 PM CST
Where
Castro forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990403.